This is a 59–year–old man with diabetes and heart failure who was admitted for surgical treatment of recurrent foot infection. He received two weeks of vancomycin and piperacillin–tazobactum before a muscle flap repair. Intra–operative cultures grew Pseudomonas and the patient was started on cefepime. Two weeks post–operatively, cultures after a debridement grew resistant Enteroccoccus and the empiric vancomycin started three days prior, was changed to linezolid. Four days later, he was found to be somnolent and confused. Over the course of the day, he developed facial edema and a confluent, macular erythematous rash on his chest and upper extremities; there was no mucosal involvement. He had low–grade fevers, tachycardia, hypotension and anuria. His creatinine had increased over the last two days from 0.7 to 3mg/dL, with a normal BUN; he had a nongap acidosis and leukocytosis with neutrophilia and eosinophilia. His urine analysis revealed pyuria without any nitrite, bacteria or casts. Computed tomography of his brain was normal. He was transferred to the critical care unit and required pressors and hemodialysis. Cefepime was stopped and he was started on meropenem and linezolid. Within a few days, his mental status, hypotension and renal function improved. No organisms grew on any cultures. Steroids were initiated for a concern of DRESS syndrome. On further evaluation, a biopsy of the rash revealed perivascular infiltrates containing eosinophils.
Cefepime hydrochloride, a fourth–generation cephalosporin, is a commonly used antibiotic for treating severe infections, especially Pseudomonal infections. Though cefepime is a well–tolerated drug, its prolonged use can cause many complications. After one month of cefepime, this patient sequentially developed interstitial nephritis, characterised by pyuria in the absence of bacteria; encephalopathy, especially in the setting of renal failure; as well as DRESS (Drug Rash, Eosinophilia and Systemic Symptoms) syndrome. This drug hypersensitivity rash typically develops two to six weeks after the responsible drug is begun. Fever and erythroderma are common characteristics while the facial edema is a hallmark feature. Systemic symptoms of hypotension, interstitial pneumonitis and even myocarditis are observed. Given negative cultures, the skin biopsy and the rapid improvement of the systemic signs on discontinuation of cefepime, a noninfectious etiology related to drug toxicity from cefepime was favored over septic or toxic shock syndrome.
Hospitalized patients are often treated aggressively with multiple broad–spectrum antibiotics. Physicians should be adept at identifying the unusual but critical complications associated with long–term use of drugs like cefepime. Sepsis is the usual suspect for multi–organ failure, though a high index of suspicion should be maintained for drug–induced toxicities especially during a prolonged hospital course.